A survey of the reconstruction conjecture

  • Frank Harary
Part I: Invited Papers
Part of the Lecture Notes in Mathematics book series (LNM, volume 406)


We begin by tracing the history of the Reconstruction Conjecture (RC) for graphs. After describing the RC as the problem of reconstructing a graph G from a given deck of cards, each containing just one point-deleted subgraph of G, we proceed to derive information about G which is deducible from this deck.

Various theorems proving the RC for trees are then taken up. The status of the RC for digraphs is reported. Several variations of the RC are stated and partial results obtained to date are indicated. We conclude with a summary of structures other than trees which have been reconstructed, and some remarks on the reconstruction of countably infinite graphs.


Combinatorial Theory Reconstruction Problem Outerplanar Graph Unicyclic Graph Chromatic Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arjomandi, E. and Corneil, D. G., "Unicyclic graphs satisfy Harary's conjecture," Canad. Math. Bull., to appear.Google Scholar
  2. 2.
    Beineke, L. W., and Parker, E. M., "On nonreconstructable tournaments," J. Combinatorial Theory 9 (1970) 324–326.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bondy, J. A., "On Kelly's congruence theorem for trees," Proc. Cambridge Philos. Soc. 65 (1969), 1–11.MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bondy, J. A., "On Ulam's Conjecture for separable graphs," Pacific J. Math. 31 (1969), 281–288.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bondy, J. A., and Hemminger, R. L., "Almost reconstructing infinite graphs," Pacific J. Math., to appear.Google Scholar
  6. 6.
    Bondy, J. A., and Hemminger, R. L., "Reconstructing infinite graphs," Unpublished.Google Scholar
  7. 7.
    Bryant, R. M., "On a conjecture concerning the reconstruction of graphs," J. Combinatorial Theory 11 (1971), 139–141.zbMATHGoogle Scholar
  8. 8.
    Brylawski, T. A., "Reconstructing combinatorial geometries," this volume p. 226.Google Scholar
  9. 9.
    Chartrand, G., and Kronk, H. V., "On reconstructing disconnected graphs," Ann. N. Y. Acad. Sci. 175 (1970), 85–86.MathSciNetzbMATHGoogle Scholar
  10. 10.
    Chinn, P. Z., "A graph with p points and enough distinct (p-2) order subgraphs is reconstructable," Recent Trends in Graph Theory, (M. Capobianco et al., eds.), Springer, Berlin, 1971, 71–73.CrossRefGoogle Scholar
  11. 11.
    Faber, V., “Reconstruction of graphs from indexed p-2 point subgraphs,” Notices Amer. Math. Soc. 18 (1971), 807.Google Scholar
  12. 12.
    Fisher, J., "A counterexample to the countable version of a conjecture of Ulam," J. Combinatorial Theory, 7 (1969), 364–365.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Fisher, J., Graham, R. L., and Harary, F., "A simpler counterexample to the reconstruction conjecture for denumerable graphs," J. Combinatorial Theory 12B (1972), 203–204.MathSciNetGoogle Scholar
  14. 14.
    Giles, W. B., "On reconstructing maximal outerplanar graphs," Discrete Math., to appear.Google Scholar
  15. 15.
    Giles, W.B., "The reconstruction of outerplanar graphs," Michigan Math. J., to appear.Google Scholar
  16. 16.
    Greenwell, D. L., "Reconstructing graphs," Proc. Amer. Math. Soc. 30 (1971), 431–433.MathSciNetCrossRefGoogle Scholar
  17. 17.
    Greenwell, D. L., and Hemminger, R. L., "Reconstructing graphs," The Many Facets of Graph Theory (G. T. Chartrand and S. F. Kapoor, eds.) Springer, Berlin, 1969, 91–114.CrossRefGoogle Scholar
  18. 18.
    Harary, F., "An elementary theorem on graphs," Amer. Math. Monthly 66 (1959) 405–407.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Harary, F., "Graphical reconstruction," A Seminar on Graph Theory (F. Harary, ed.), Holt, New York, 1967, 18–20.Google Scholar
  20. 20.
    Harary, F., Graph Theory, Addison-Wesley, Reading, 1969.Google Scholar
  21. 21.
    Harary, F., "On the reconstruction of a graph from a collection of subgraphs," Theory of Graphs and its Applications (M. Fiedler, ed.) Academic Press, New York, 1964, 47–52.Google Scholar
  22. 22.
    Harary, F., and Manvel, B., "The reconstruction conjecture for labeled graphs," Combinatorial Structures and Their Applications (R. K. Guy, ed.) Gordon and Breach, New York, 1969, 131–146.Google Scholar
  23. 23.
    Harary, F., and Manvel, G., "Reconstruction of square-celled animals," Bull. Soc. Math. Belg. 25 (1973) 80–84.Google Scholar
  24. 24.
    Harary, F., and Palmer, E. M., "On the problem of reconstructing a tournament from subtournaments," Monatsh. Math. 71 (1967), 14–23.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Harary, F., and Palmer, E. M., "A note on similar lines of a graph," Rev. Roum. Math. Pures et Appl. 10 (1965), 1489–1492.MathSciNetzbMATHGoogle Scholar
  26. 26.
    Harary, F., and Palmer, E.M., "On similar points of a graph," J. Math. Mech. 15 (1966), 623–630.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Harary, F., and Palmer, E.M., "The reconstruction of a tree from its maximal proper subtrees," Canad. J. Math. 18 (1966), 803–810.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Harary, F., Schwenk, A. J., and Scott, R. L., "On the reconstruction of countable forests," Publ. Math. Inst. (Beograd) 13 (1972), 39–42.MathSciNetGoogle Scholar
  29. 29.
    Hemminger, R. L., "On reconstructing a graph," Proc. Amer. Math. Soc. 20 (1969), 185–187.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Kelly, P. J., "A congruence theorem for trees," Pacific J. Math. 7 (1957), 961–968.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Kelly, P. J., "On some mappings related to graphs," Pacific J. Math. 14 (1964), 191–194.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Lovász, L., "Operations with structures," Acta Math. 18 (1967), 321–328.zbMATHGoogle Scholar
  33. 33.
    Lovász, L., "A note on the line reconstruction problem," J. Combinatorial Theory, 13B (1972), 309–310.Google Scholar
  34. 34.
    Manvel, B., "On reconstruction of graphs," Doctoral dissertation, Univ. of Michigan, 1970.Google Scholar
  35. 35.
    Manvel, B., "Reconstruction of unicyclic graphs," Proof Techniques in Graph Theory (F. Harary, ed.) Academic Press, New York, 1969, 103–107.Google Scholar
  36. 36.
    Manvel, B., "Reconstruction of trees," Canad. J. Math 22 (1970), 55–60.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Manvel, B., "On reconstruction of graphs," The Many Facets of Graph Theory (G. T. Chartrand and S. F. Kapoor, eds.) Springer, Berlin, 1969, 207–214.CrossRefGoogle Scholar
  38. 38.
    Manvel, B., "Reconstructing the degree pair sequence of a digraph," J. Combinatorial Theory, 15B, (1973) 18–31.MathSciNetGoogle Scholar
  39. 39.
    Manvel, B., "Reconstruction of maximal outerplanar graphs," Discrete Math. 2 (1972), 269–278.MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Manvel, B. Determining Connectedness from Subdigraphs," J. Combinatorial Theory, to appear.Google Scholar
  41. 41.
    Manvel, B., "Some basic observations on Kelly's Conjecture for graphs," Discrete Math., to appear.Google Scholar
  42. 42.
    Manvel, B., and Geller, D. P., "Reconstruction of cacti," Canad. J. Math. 21 (1969), 1354–1360.MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Manvel, B., and Stockmeyer, P., "Reconstruction of matrices," Math. Mag., 44 (1971), 218–221.MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    O'Neil, P. V., "Ulam's conjecture and graph reconstructions," Amer. Math. Monthly 77 (1970), 35–43.MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Ulam, S. M., A Collection of Mathematical Problems, Wiley, New York, 1960, p. 29.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin 1974

Authors and Affiliations

  • Frank Harary
    • 1
    • 2
  1. 1.University of MichiganUSA
  2. 2.Oxford UniversityUK

Personalised recommendations